Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Took meth. Have HBP. Should I take hypertension medicine immediately?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I took meth end of last year. Now i have been clean for a month. But yesterday my high blood pressure was 159/90. Two days before that, my bp was 140/100. Why is that? Is it post acute withdrawal symptom that i should get on hypertension medication immediately?
Posted Sun, 27 Jan 2013 in Hypertension and Heart Disease
Answered by Dr. Jonas Sundarakumar 49 minutes later
Hello and welcome to Healthcare Magic. Thanks for your query.

Meth (as well as a variety of other drugs) can cause changes in blood pressure, both during the intoxication phase as well as in the withdrawal phase. The usual withdrawal symptoms are expected during the first two weeks only, but still, in long-term drug users, the withdrawal symptoms can be protracted - also known as post acute withdrawal syndrome.

Having said that, the usual symptoms experienced in post-actue withdrawal syndrome are mood swings, anxiety, continuous craving, sleep disturbances and memory / concentration difficulties. It is unlikely that a prost-acute withdrawal syndrome can cause a persistently elevated BP, after 1 month of quitting. My opinion is that the BP elevation may not related to withdrawal and needs further evaluation and treatment.

I would advise you see your GP regarding this, so that further evaluation and treatment can be initiated as early as possible.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor